At least 64 students of Government Science Secondary School, Batagarawa, in Katsina State, have been hospitalised after developing adverse reactions during a Bilharzia treatment and prevention exercise.
The students were taken to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital after experiencing symptoms including vomiting, abdominal discomfort and dizziness. Some reportedly arrived at the hospital unconscious.
Students Responding To Treatment
The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some students were brought in unconscious but said they were responding positively to treatment.
According to two affected students, Abubakar Muhammad and Hassan Muhammad, the number of tablets administered varied based on the students’ heights, with some receiving one tablet, others two, and some three.
A parent, Ma’aruf Sani, also confirmed that his children had recovered from the reactions.
Government Promises Investigation
The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, said all the affected students had recovered and arrangements were underway for their return to school.
He explained that the exercise was conducted by the Primary Health Care Authorities in collaboration with Batagarawa Local Government Area.
Jibia assured parents that the state government would investigate the incident to establish what went wrong. He added that food was being provided to the students before their return to school.
Cause Of Reactions Yet To Be Established
Bilharzia, also known as schistosomiasis, is a parasitic disease for which preventive treatment programmes are conducted in affected communities.
However, the exact cause of the students’ reactions remains unknown. No official findings had been released at the time of the report to establish whether the incident was linked to the medication, dosage, or other factors.
Ready to get started with VYPA?
Join thousands of businesses already broadcasting smarter.
Start Free Today